Hail, Marquette
- When
- June 8, 6:03 PM EST
- Where
- Marquette County, 0.84 mi SE of Champion
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.510, -87.960
One inch hail observed by the public near Champion. Time estimated from radar.
Scattered thunderstorms swept through the UP behind a cold front on the 8th. A few of these thunderstorms brought hail up to an inch in diameter in Champion and lightning damage was observed north of Ishpeming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Scattered thunderstorms swept through the UP behind a cold front on the 8th. A few of these thunderstorms brought hail up to an inch in diameter in Champion and lightning damage was observed north of Ishpeming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 8, 3:16 PM EST, 2 hours 47 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Marquette MI 416 PM EDT Sun Jun 8 2025 .KEY MESSAGES... - Rain showers and a few thunderstorms will move west to east across the UP through this evening. Additional showers and storms return on Monday. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 415 PM EDT Sun Jun 8 2025 Visible satellite and sfc obs nicely highlight the cold front which has progressed about 2/3 of the way across Upper MI. The resulting -ra ahead of it will continue E out of the CWA by sunset, yielding an additional 0.1-0.2" for the E. Temps still ahead of the cold front currently reside in the mid 60s to low 70s, falling into the mid 50s as the front passes. In the wake of the cold front, clearing and destabilization has allowed temps to warm back into the 60s to even low 70s with SBCAPE above 500j/kg over the W per the latest RAP analysis; up to ~1000j/kg where ongoing convection is noted on radar. That said, effective wind shear is limited to ~30kts so these storms will continue to lack good organization keeping them pulse like in nature. Some pea sized hail can't be ruled out and gusts up to 30 mph are possible, but likely only with brief heavy downpours as storms collapse. Expect tsra to end this evening with the setting sun and a lull in -shra overnight. Widespread QPF of a few hundreths to 0.25" is expected with up to 0.5" in stronger convection. Temps settle into the 40s to low 50s. With the stacked low overhead on Mon, wrap-around moisture moves into the region and additional shra/tsra is expected. With only marginal instability and little bulk shear, tsra will not be strong but will provide more needed rainfall with up to 0.25" possible. Cooler temps are fcst, mainly peaking in the 60s, warmest E. Lows Mon night are expected in the 40s as shra diminishes and some patchy fog develops. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 415 PM EDT Sun Jun 8 2025 Some iso -shra are possible Tue afternoon over the E as a lake breeze of Lake MI provides some additional lift to diurnal instability. NBM probabilities of at least 200j/kg of CAPE are only a measly 30-60% and bulk shear doesn't increase above 30 kts until PoPs drop off so nothing strong to severe is expected. Otherwise expect a warm-up on Tue with highs in the 60s to mid 70s warmest interior W/S under partly cloudy skies. Temps settle into the 50s overnight as a shortwave and associated sfc low begins their track over N Ontario. This sends a cold front SE across the UP Tue night into Wed, potentially bringing some -shra with it. Model soundings do not show impressive available moisture with dry low levels, but PWATs do increase to around 1", so opted to increase cloud cover and add in slight chance PoPs for the entire CWA in response into Wed. The warmest temps of the fcst are expected on Wed with highs in the mid 60s and 70s for most with near 80 interior-S. Mainly dry for the remainder of Wed in the wake of the cold front. The remainder of the work week ends with zonal flow aloft leaving precip chances to shortwaves traversing the region. The first one passing over WI looks to keep shra to the S, but may graze the S UP Wed night into Thu. High pressure then increases over N Ontario Thu/Fri keeping Thu/Thu night dry. Where confidence begins to wain is Fri into the weekend. An additional shortwave emanating from the N Plains looks to bring better -shra potential to the UP. Instability is lacking so thunder is not anticipated at this time. The mid level pattern begins to break down over the weekend and confidence drops off in the fcst, so leaned into the NBM for now. The 6/8 0Z ECMWF EFI does show a SoT>0 over the W for QPF on Fri, so a significant rainfall is possible, but spread is still high as the EFI has no shading. NBM QPF for FRi peaks around 1.0". Long range guidance suggests some warmer and unstable conditions developing toward the middle portion of the month. This brings increased favorable conditions for -tsra if given strong enough forcing and ample moisture. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 218 PM EDT Sun Jun 8 2025 Shra/tsra will continue to develop this afternoon and evening bringing periods of MVFR in the wake of the cold front. A lull in shra is likely tonight. Wrap around moisture associated with the low pressure moving over Lake Superior tonight will lower cigs to MVFR/IFR by Mon morning with some MVFR vis. Cig improvement is anticipated toward Mon afternoon, but shra redevelops prior. Otherwise some gusts up to ~20 kts are possible this afternoon at SAW and IWD. && .MARINE... Issued at 415 PM EDT Sun Jun 8 2025 Southeast to southwest winds will generally stay under 15 kts tonight with variable winds under 15 kts on Monday. Gustier west to southwest winds up to around 25 kts are forecast to arrive Tuesday and Wednesday. Fog is expected in some locations this afternoon into Monday, reducing visibility under 1SM at times. In addition, hazy skies will persist this afternoon and evening as smoke from Canadian wildfires spreads across the region. A little less smoke is expected on Monday, but thicker smoke looks to return on Tuesday. Isolated showers and a few thunderstorms will continue into tonight as low pressure moves across the region. Additional scattered showers and a few storms arrive on Monday. A lingering shower will be possible on Tuesday, but most of the day is looking dry. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Jablonski LONG TERM...Jablonski AVIATION...Jablonski MARINE...Bersch
Hazardous Weather Outlook National Weather Service Marquette MI 408 PM EDT Sun Jun 8 2025 MIZ001>007-009>014-084-085-092015- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 408 PM EDT Sun Jun 8 2025 /308 PM CDT Sun Jun 8 2025/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight Isolated non-severe thunderstorms will continue into this evening. Brief heavy downpours and small hail are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few storms are possible Monday and Tuesday and again late this week. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-092015- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 408 PM EDT Sun Jun 8 2025 /308 PM CDT Sun Jun 8 2025/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible across Lake Superior. Fog is possible at times, reducing visibility to under 1 mile. .DAYS TWO THROUGH SEVEN...Monday through Saturday Fog may continue to reduce visibility on Monday. A few thunderstorms are possible across Lake Superior Monday and Tuesday and again late in the week. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-092015- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 408 PM EDT Sun Jun 8 2025 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible into this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday afternoon and evening and again late in the week. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Bersch
Preliminary Local Storm Report
National Weather Service Marquette MI
616 PM EDT Sun Jun 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM Hail 3 SW Michigamme 46.50N 88.15W
06/08/2025 M0.25 Inch Baraga MI Trained Spotter
&&Special Weather Statement
National Weather Service Marquette MI
534 PM CDT Sun Jun 8 2025
MIZ012-082330-
Menominee MI-
534 PM CDT Sun Jun 8 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MENOMINEE COUNTY
THROUGH 630 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pembine, or 18 miles southeast of Iron Mountain, moving east at 20
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central
Menominee County, including the following locations... Nathan, Banat,
Faithorn, Bagley, and Carney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4552 8780 4554 8780 4556 8783 4556 8779
4561 8778 4566 8783 4568 8778 4570 8782
4571 8781 4572 8755 4548 8755
TIME...MOT...LOC 2233Z 274DEG 17KT 4561 8787
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BerschSpecial Weather Statement
National Weather Service Marquette MI
637 PM EDT Sun Jun 8 2025
MIZ005-082315-
Marquette MI-
637 PM EDT Sun Jun 8 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MARQUETTE COUNTY
THROUGH 715 PM EDT...
At 637 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles south of Big Bay to
near Champion to near Michigamme. Movement was east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ishpeming, Negaunee, Michigamme, Champion, Little Presque Isle, West
Ishpeming, Lake Michigamme, Republic, Humboldt, Van Riper State Park,
Silver Lake Basin, Halfway Village, Diorite, and National Mine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4639 8812 4653 8812 4658 8802 4678 8780
4676 8737 4651 8752 4630 8788
TIME...MOT...LOC 2237Z 276DEG 11KT 4672 8777 4655 8792 4648 8812
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
lcThe Marquette radar (KMQT), 32 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
1 hail, 1 lightning. Local standard time, as filed.
One inch hail observed by the public near Champion. Time estimated from radar.
Broadcast media reported a house along Sparks Drive in the Dead River basin took a lightning strike, disrupting power, uprooting flowers and tree roots, damaging a concrete slab, damaging the power line, and minor damage within the house. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269836, 1269863.